Alert archive / Kansas / Heat Advisories in 2021

Heat Advisory 3, NWS Topeka, KS

July 23, 202123 counties in Kansas

NWS Topeka, KS issued this heat advisory at Jul 23, 2021, 2:58 AM CDT for 23 counties in Kansas. It took effect at Jul 24, 2021, 12:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 23, 2021, 2:58 AM CDT (07:58 UTC)
In effect from
Jul 24, 2021, 12:00 PM CDT
Expired
Jul 24, 2021, 8:00 PM CDT
In force
8 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1790 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

139 
WWUS73 KTOP 230758
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
258 AM CDT Fri Jul 23 2021

KSZ010>012-023-024-026-038>040-232100-
/O.NEW.KTOP.HT.Y.0003.210724T1700Z-210725T0100Z/
Marshall-Nemaha-Brown-Pottawatomie-Jackson-Jefferson-Wabaunsee-
Shawnee-Douglas-
Including the cities of Marysville, Blue Rapids, Frankfort, 
Sabetha, Seneca, Hiawatha, Horton, Wamego, St. Marys, Holton, 
Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, 
Nortonville, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, 
Harveyville, Paxico, Topeka, and Lawrence
258 AM CDT Fri Jul 23 2021

...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM CDT SATURDAY...

* WHAT...Heat index values around 105 expected.

* WHERE...Marshall, Nemaha, Brown, Pottawatomie, Jackson, 
  Jefferson, Wabaunsee, Shawnee and Douglas Counties.

* WHEN...From noon to 8 PM CDT Saturday.

* IMPACTS...Hot temperatures and high humidity may cause heat
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
5 follow-up statements
985 
WWUS73 KTOP 232049
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
349 PM CDT Fri Jul 23 2021

KSZ010>012-023-024-026-038>040-241000-
/O.CON.KTOP.HT.Y.0003.210724T1700Z-210725T0100Z/
Marshall-Nemaha-Brown-Pottawatomie-Jackson-Jefferson-Wabaunsee-
Shawnee-Douglas-
Including the cities of Marysville, Blue Rapids, Frankfort, 
Sabetha, Seneca, Hiawatha, Horton, Wamego, St. Marys, Holton, 
Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, 
Nortonville, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, 
Harveyville, Paxico, Topeka, and Lawrence
349 PM CDT Fri Jul 23 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM CDT
SATURDAY...

* WHAT...Heat index values up to 108 expected.

* WHERE...Douglas, Nemaha, Marshall, Shawnee, Brown, Jackson, 
  Wabaunsee, Jefferson and Pottawatomie Counties.

* WHEN...From noon to 8 PM CDT Saturday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
953 
WWUS73 KTOP 240819
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
319 AM CDT Sat Jul 24 2021

KSZ010>012-023-024-026-038>040-250100-
/O.CON.KTOP.HT.Y.0003.210724T1700Z-210725T0100Z/
Marshall-Nemaha-Brown-Pottawatomie-Jackson-Jefferson-Wabaunsee-
Shawnee-Douglas-
Including the cities of Marysville, Blue Rapids, Frankfort, 
Sabetha, Seneca, Hiawatha, Horton, Wamego, St. Marys, Holton, 
Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, 
Nortonville, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, 
Harveyville, Paxico, Topeka, and Lawrence
319 AM CDT Sat Jul 24 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT
THIS EVENING...

* WHAT...Heat index values up to 106 expected.

* WHERE...Douglas, Nemaha, Marshall, Shawnee, Brown, Jackson, 
  Wabaunsee, Jefferson and Pottawatomie Counties.

* WHEN...From noon to 8 PM CDT Saturday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
395 
WWUS73 KTOP 241604
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
1104 AM CDT Sat Jul 24 2021

KSZ008-009-020>022-034>037-054>056-058-059-250100-
/O.EXA.KTOP.HT.Y.0003.210724T1700Z-210725T0100Z/
Republic-Washington-Cloud-Clay-Riley-Ottawa-Dickinson-Geary-
Morris-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Concordia, Clay Center, Manhattan, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, 
Ottawa, Burlington, Lebo, and Garnett
1104 AM CDT Sat Jul 24 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Heat index values up to 110 expected.

* WHERE...Portions of central, east central, north central and 
  northeast Kansas.

* WHEN...From noon to 8 PM CDT Saturday.

* IMPACTS...Hot temperatures and high humidity may cause heat
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

KSZ010>012-023-024-026-038>040-250100-
/O.CON.KTOP.HT.Y.0003.210724T1700Z-210725T0100Z/
Marshall-Nemaha-Brown-Pottawatomie-Jackson-Jefferson-Wabaunsee-
Shawnee-Douglas-
Including the cities of Marysville, Blue Rapids, Frankfort, 
Sabetha, Seneca, Hiawatha, Horton, Wamego, St. Marys, Holton, 
Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, 
Nortonville, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, 
Harveyville, Paxico, Topeka, and Lawrence
1104 AM CDT Sat Jul 24 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Heat index values up to 110 expected.

* WHERE...Portions of central, east central, north central and
  northeast Kansas.

* WHEN...From noon to 8 PM CDT Saturday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
100 
WWUS73 KTOP 241608
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
1108 AM CDT Sat Jul 24 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-250100-
/O.CON.KTOP.HT.Y.0003.210724T1700Z-210725T0100Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
1108 AM CDT Sat Jul 24 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Heat index values up to 110 expected.

* WHERE...Portions of central, east central, north central and 
  northeast Kansas.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
656 
WWUS73 KTOP 250046
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
746 PM CDT Sat Jul 24 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-250200-
/O.EXP.KTOP.HT.Y.0003.000000T0000Z-210725T0100Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
746 PM CDT Sat Jul 24 2021

...HEAT ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

Temperatures will continue to fall this evening, ending the
excessive heat. 

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this heat advisory went out at Jul 22, 11:25 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 22, 11:25 PM CDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1125 PM CDT Thu Jul 22 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 316 PM CDT Thu Jul 22 2021

Key Message: Dangerous heat expected this weekend through at least
middle next week.

Detailed Discussion: Ridging will continue to build across the
central US this weekend through next week, resulting in hot
conditions throughout the Plains. Slightly lower dewpoints have
helped keep heat indices in the 90s today and will again Friday,
then increasing humidity is expected for the weekend as well as
slightly hotter temperatures, resulting in heat indices between
100 and 106. A heat advisory may be warranted Saturday and Sunday,
but will hold off until tomorrow AM or afternoon for that
issuance.

A shortwave trough will briefly flatten the ridge over the
northern Plains and drop southeast across the upper Midwest Sunday
into Monday, possibly bringing some showers and thunderstorms to
the region as early as Sunday afternoon. In this dry pattern it
seems unlikely that we'll be able to squeeze out much
precipitation -- especially this far west -- but the possibility
of some cloud cover or perhaps light precipitation decreases
confidence in the continuation of advisory-level heat indices into
Monday.

The ridge builds across the Plains in earnest by middle next week,
with 595-598 dm 500 hPa heights centered over Western KS Tuesday
through Friday. NBM 25th-75th percentile MaxT values range from 98
to 105 Wednesday through Friday at TOP, and 100 to 108 in western
portions of the forecast area. It is worth noting that NBM 90th
percentile (reasonable worst-case scenario) MaxTs are near or
exceed daily record highs at TOP and CNK next Wednesday through
at least next Saturday. Regardless of dewpoints, it seems likely
that at least advisory-level criteria will be hit for 3-4 days,
indicating a possible need for an excessive heat warning next week
should the forecast hold.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1125 PM CDT Thu Jul 22 2021

Confidence is high that VFR conditions will persist. Surface winds
should slowly veer as a modest low-level jet also veers and keep
notable wind shear in check. A few gusts around 18 knots are
possible for much of the daylight hours.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Laflin
AVIATION...65
Hazardous weather outlook, Jul 22, 3:27 PM CDT, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
327 PM CDT Thu Jul 22 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-232030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
327 PM CDT Thu Jul 22 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Afternoon heat indices near 105 degrees are possible across much
of the outlook area Saturday and Sunday, and again next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Nearby

Heat Advisories in Kansas, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.